Alabama, 2003

Hail in Alabama, May 11, 2003

May 11, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 11, 2:05 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 11, 2:05 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT SUN MAY 11 2003

CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...
MAINLY OVER THE NORTHERN ZONES...THROUGH THE EARLY EVENING HOURS.
OVER THE COASTAL COUNTIES AND OFFSHORE WATERS...I AM EXPECTING JUST A
FEW ISOLATED SHOWERS AND MAYBE ONE OR TWO THUNDERSTORMS.  THIS
ACTIVITY SHOULD BE LIMITED DUE TO THE STRONG INVERSION ALOFT.  SO FOR
TONIGHT...I WILL LEAVE SCATTERED WORDING OVER THE NORTHEAST SECTION
OF OUR CWA...AND ISOLATED FOR THE REST.  TEMPERATURES SHOULD DROP TO
BELOW AVERAGE...BUT IM GOING A BIT WARMER THAN MAV MOS GUIDANCE.

MODELS ARE ALSO HAVING A HARD TIME WITH THE HIGH TEMPERATURE TOMORROW
AND TUESDAYS WEATHER. IM GOING WITH LOWER THAN GUIDANCE TEMPS FOR
THE HIGH TOMORROW.  NOW FOR TUESDAY...THATS WHEN IT GETS TRICKY.
ZONES WILL INCLUDE A SLIGHT CHANCE OF SHOWERS IN THE AFTERNOON AS A
SOUTHERLY FLOW RETURNS TO OUR AREA.  AS FAR THE HIGH TEMPERATURE
GOES...IT WILL ALL DEPEND ON HOW MUCH CLOUD COVERAGE WE HAVE AND HOW
QUICK MOISTURE RETURNS TO OUR CWA.  SO FOR NOW...IM GOING WITH LOWER
80S EVERYWHERE.  THE NEXT MODEL RUN SHOULD HAVE A BETTER HANDLE ON
THE SITUATION.

EXTENDED...CHANCES OR RAIN WILL RETURN ON TUESDAY NIGHT AND INTO
WEDNESDAY...AND THEN AGAIN ON THE WEEKEND AS A SERIES OF FRONTS
APPROACH OUR AREA.  TEMPS SHOULD GRADUALLY START WARMING UP AND
REACH THE UPPER 80S BY THE WEEKEND.

MARINE...SMALL CRAFT EXERCISE CAUTION TONIGHT INTO TOMORROW FOR BAY
AND COASTAL WATERS.  A SIGNIFICANT INCREASE OF WINDS AND SEAS IS
EXPECTED BY WEDNESDAY AS THE FIRST OF A SERIES OF COLD FRONTS
APPROACHES THE AREA.

FIRE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE WESTERN FLORIDA
PANHANDLE TOMORROW AFTERNOON FOR MARGINAL DURATIONS OF LOW HUMIDITY.

21/MONTANEZ

.PRELIMINARY TEMPS / POPS...

MOBILE     65 84 59 81 / 20 00 00 20
PENSACOLA  67 84 60 81 / 20 00 00 20
DESTIN     68 80 61 81 / 20 00 00 20
EVERGREEN  60 81 54 81 / 30 00 00 20
WAYNESBORO 58 81 54 81 / 20 00 00 20
CAMDEN     58 81 52 81 / 30 00 00 20

.MOB...
AL...NONE.
FL...FIRE WX WATCH MON AFTN FLZ001>006-008.
MS...NONE.
Hazardous weather outlook, May 11, 5:28 AM CST, 10 hours 2 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-111700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
628 AM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT MOVES THROUGH THE REGION.  THE PRIMARY CONCERN WITH ANY
SEVERE STORMS THAT DO DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

A MODERATE RISK OF DANGEROUS RIP CURRENTS EXISTS AGAIN TODAY AT THE
BEACHES GIVEN PERSISTENT SOUTHERLY WINDS AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORKS AND EMERGENCY MANAGEMENT AGENCIES SHOULD STAY TUNED
FOR THE LATEST DEVELOPMENTS THIS AFTERNOON AND EVENING...IN CASE
ACTIVATION BECOMES NECESSARY.

In the hours before

Special weather statement, May 11, 12:17 PM CST, 3 hours 13 minutes before
ALZ051>058-MSZ067-075-076-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
117 PM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 7 PM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...

     WAYNE...PERRY...AND GREENE.

IN SOUTH ALABAMA...

     CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...
     CONECUH...BUTLER...AND CRENSHAW.

STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Covington

When
May 11, 3:30 PM CST to 3:32 PM CST
Where
Covington County, Red Level
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.400, -86.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358061.